Interactions between prescription drugs and herbal or dietary supplements can cause complications including heart problems, chest and abdominal pain and headache, according to a review of existing evidence.
Remedies and supplements including ingredients like St John’s wort, magnesium, calcium, iron and ginkgo caused the greatest issues, researchers reported in the International Journal of Clinical Practice.
Experts from the China Medical School in Taiwan studied data from 54 review articles and 31 independent studies involving 213 herbal and dietary supplements and 509 prescribed drugs.
A total of 882 linked effects were observed, with warfarin, insulin, aspirin digoxin and ticlopidine among the drugs which were most affected.
Flaxseed, echinacea and yohimbe, a stimulant and aphrodisiac found in Africa, were the herbal ingredients which were found to cause the greatest number of drug interactions.
It seems these days that one of the most common logical pitfalls is the naturalistic fallacy. It’s everywhere you go, from those natural herbal supplements, natural milk, pretty much everything is marketed as natural at the moment, it’s the big buzz word, probably surpassing organic.
This study highlights that a lot of these herbal remedies aren’t inert and can cause real harm when combined with the wrong kind of drugs.
Tell your doctor if you are taking herbs. Better yet, don’t take herbs before asking your doctor.
Go here for a more detailed analysis.